Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS Milwaukee, WI

February 8, 20244 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Feb 8, 2024, 5:55 PM CST for 4 counties in Wisconsin. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 8, 2024, 5:55 PM CST (23:55 UTC)
Expired
Feb 8, 2024, 6:45 PM CST
In force
50 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Green County, WI, Jefferson County, WI, Rock County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 67 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 6:20 PM CSTHAIL 0.751 Sw Janesville, WIReport from mPING. Delayed report.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
610 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WUUS53 KMKX 082355
SVRMKX
WIC045-055-105-127-090045-
/O.NEW.KMKX.SV.W.0004.240208T2355Z-240209T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
555 PM CST Thu Feb 8 2024

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southeastern Green County in south central Wisconsin...
  West central Walworth County in southeastern Wisconsin...
  Rock County in south central Wisconsin...
  Southwestern Jefferson County in southeastern Wisconsin...

* Until 645 PM CST.

* At 555 PM CST, a severe thunderstorm was located near Durand, or 8
  miles southeast of Brodhead, moving northeast at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Janesville, Beloit, South Beloit, Milton, Clinton, Orfordville,
  Footville, Lake Koshkonong, Richmond, Newark, Tiffany, Hanover,
  Avalon, Afton, Shopiere, Avon, Emerald Grove, Johnstown Center,
  Leyden, and Lima Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4250 8936 4250 8944 4251 8945 4289 8895
      4266 8862 4249 8901
TIME...MOT...LOC 2355Z 228DEG 40KT 4250 8929 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

HEEREN
2 follow-up statements
711 
WWUS53 KMKX 090025
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
625 PM CST Thu Feb 8 2024

WIC045-127-090034-
/O.CAN.KMKX.SV.W.0004.000000T0000Z-240209T0045Z/
Green WI-Walworth WI-
625 PM CST Thu Feb 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREEN AND WEST
CENTRAL WALWORTH COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4274 8915 4289 8895 4277 8878 4270 8878
      4262 8894
TIME...MOT...LOC 0024Z 227DEG 46KT 4274 8892 

$$

WIC055-105-090045-
/O.CON.KMKX.SV.W.0004.000000T0000Z-240209T0045Z/
Rock WI-Jefferson WI-
625 PM CST Thu Feb 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR NORTHEASTERN ROCK AND SOUTHWESTERN JEFFERSON COUNTIES...

At 624 PM CST, a severe thunderstorm was located near Milton, moving
northeast at 55 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Janesville, Milton, Lake Koshkonong, Johnstown Center, Leyden, Lima
Center, and Emerald Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4274 8915 4289 8895 4277 8878 4270 8878
      4262 8894
TIME...MOT...LOC 0024Z 227DEG 46KT 4274 8892 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

HEEREN
583 
WWUS53 KMKX 090044
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
644 PM CST Thu Feb 8 2024

WIC055-105-090053-
/O.EXP.KMKX.SV.W.0004.000000T0000Z-240209T0045Z/
Rock WI-Jefferson WI-
644 PM CST Thu Feb 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK AND
SOUTHWESTERN JEFFERSON COUNTIES WILL EXPIRE AT 645 PM CST...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeastern Rock County through 715 PM CST.

LAT...LON 4274 8915 4289 8895 4277 8878 4270 8878
      4262 8894
TIME...MOT...LOC 0043Z 270DEG 40KT 4286 8873 

$$

HEEREN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 3:17 PM CST, 2 hours 38 minutes earlier. Its key messages:

  • Severe thunderstorm threat increasing for late afternoon and early evening.
  • Well above average to near record highs continue into Friday, before temperatures cool behind a cold front for the weekend.
Area forecast discussion, Feb 8, 3:17 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
317 PM CST Thu Feb 8 2024

.KEY MESSAGES...

- Severe thunderstorm threat increasing for late afternoon and
  early evening.

- Well above average to near record highs continue into Friday,
  before temperatures cool behind a cold front for the weekend.

&&

.SHORT TERM...
Issued 241 PM CST Thu Feb 8 2024

Tonight through Friday night:

N-S band of showers is exiting far ern WI while scattered storms
are approaching south central WI from ern IA. Storms are located
near plume of SBCAPE of 600 J/KG and near approaching shortwave
trough. CAPE should increase at least slightly more, while
effective shear of 40-45 kts continues. Strong low level shear
will also be present with large 0-2KM clockwise hodographs.
Expect scattered to numerous storms, isolated severe, of which
could include large hail or a tornado or two into the early
evening.

The cold front will then pass a little later this evening while
the attendant occluded low moves from nrn MN into Ontario. The
low will then move toward James Bay, Canada on Fri with breezy
swly winds and still mild temps over srn WI.

A shortwave trough and sfc wave of low pressure will then track
from ern KS to the lower Great Lakes Fri nt. Far se WI may be on
the nrn fringes of a shield of pcpn, while another round of cold
advection will occur over the region. Weakening nwly sfc winds
and dry conditions are expected for Sat but cooler.

Gehring

&&

.LONG TERM...
Issued 241 PM CST Thu Feb 8 2024

Sunday through Thursday:

Weak high pressure will then prevail Sun into Mon, although a
shortwave trough passage may bring some clouds on Sun. Low
pressure will then track from the lower MS River Valley across
the srn Ohio Valley on Mon with dry conditions for srn WI.
High pressure will then arrive from the north later on Tue,
moving ewd for Wed. Sswly winds and weak warm advection for Wed
probably followed by a weak cold frontal passage on Thu with
chances for lgt snow. High temps will range from the middle 30s
to lower 40s for next week with lows mainly in the 20s.

Gehring

&&

.AVIATION...
Issued 241 PM CST Thu Feb 8 2024

N-S band of showers is exiting far ern WI while scattered storms
are approaching south central WI from ern IA. Sct-bkn035-050
stratocumulus to cumulus clouds will prevail into the early
evening while scattered storms moves across srn WI. Low Cigs
and vsbys within the storms along with gusty winds and possibly
hail. VFR conditions then will take hold, but areas of MVFR
Cigs will develop early Fri AM north of Madison and could
continue into the early afternoon. Also gusty sly winds today
becoming wly tnt-Fri. LLWS may become a concern tnt.

Gehring

&&

.MARINE...
Issued 241 PM CST Thu Feb 8 2024

Breezy southerly winds will continue into this evening as low
pressure of 29.2 inches over northwest Minnesota moves into
Ontario tonight. A few gusts could approach gale force, but
widespread gales are not expected. Southwest winds will remain
breezy Friday as the low moves across Ontario, with winds
becoming westerly by Saturday behind the low. Winds will become
lighter Sunday into Monday as high pressure of 30.1 inches moves
through the area.

A Small Craft Advisory is now in effect until 5 PM Friday for
breezy sly winds and high waves this evening, becoming breezy
southwest winds late tonight and Friday.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 5 PM
     Friday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 8, 2:18 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
218 PM CST Thu Feb 8 2024

WIZ046-047-051-052-056>060-062>072-092030-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
218 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a chance for thunderstorms today, with a stronger storm
or two not out the question later this afternoon into early
evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

LMZ643>646-092030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
218 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect through Friday due to breeze
winds and building waves.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The Small Craft Advisory remain in effect through Friday for
breeze west winds and building waves.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-092030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
218 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Southerly wind gusts will approach gale force at times today into
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Southwest winds gusts will approach gale force across northern
Lake Michigan on Friday.

www.weather.gov/mkx

In the hours before

Local storm report, Feb 8, 5:26 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
526 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Hail             1 N Monroe              42.61N 89.64W
02/08/2024  E1.00 inch       Green              WI   Public

&&

TP
Local storm report, Feb 8, 5:34 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
534 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     Funnel Cloud     4 NW Juda               42.64N 89.55W
02/08/2024                   Green              WI   Trained Spotter

            Multiple reports of funnel clouds near HWY
            59.

&&

TP
Local storm report, Feb 8, 5:36 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
536 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Funnel Cloud     2 NW Albany             42.73N 89.46W
02/08/2024                   Green              WI   Public

            Report of funnel moving northeast.

&&

TP
Local storm report, Feb 8, 5:37 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
537 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Tornado          2 NNW Albany            42.74N 89.45W
02/08/2024                   Green              WI   Public

            Reports of tornado on the ground tracking
            northeast on the north side of Albany.

&&

TP
Special weather statement, Feb 8, 5:42 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
542 PM CST Thu Feb 8 2024

WIZ047-057-058-063-064-090030-
Dodge WI-Columbia WI-Green Lake WI-Jefferson WI-Dane WI-
542 PM CST Thu Feb 8 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL GREEN LAKE...
EASTERN COLUMBIA...NORTHEASTERN DANE...NORTHWESTERN JEFFERSON AND
WESTERN DODGE COUNTIES THROUGH 630 PM CST...

At 542 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Rio to 6 miles
southwest of Columbus to near Cottage Grove. Movement was northeast
at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eastern Madison, Sun Prairie, Beaver Dam, Lake Mills, Columbus,
Marshall, Waterloo, Cottage Grove, Deerfield, Randolph, Fall River,
Markesan, Cambridge, Rio, Cambria, Burnett, Fox Lake, Milford,
Manchester, and Wyocena.

This includes the following highways...
 U.S. Highway 12 between mile markers 269 and 273.
 U.S. Highway 151 between mile markers 105 and 139.
 Interstate 39/90 between mile markers 144 and 145.
 Interstate 94 between mile markers 243 and 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4373 8904 4350 8869 4302 8883 4301 8927
      4325 8919 4342 8939
TIME...MOT...LOC 2342Z 219DEG 31KT 4341 8929 4328 8912 4311 8915

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HEEREN
Local storm report, Feb 8, 5:43 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
543 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Funnel Cloud     2 N Evansville          42.81N 89.30W
02/08/2024                   Rock               WI   Public

            Reports of a funnel near Footville. Base of
            the funnel was blocked by trees, but there
            is reports of debris above the tree line.

&&

TP

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 4:09 PM CSTSpecial Weather StatementMKXGreen, Iowa, Lafayette36 min
Feb 8, 4:14 PM CSTSevere Thunderstorm WarningMKXLafayette46 min
Feb 8, 4:50 PM CSTSevere Thunderstorm WarningMKXGreen, Lafayette40 min
Feb 8, 5:04 PM CSTTornado WarningMKXGreen26 min
Feb 8, 5:07 PM CSTTornado WarningMKXGreen, Lafayette23 min
Feb 8, 5:28 PM CSTSevere Thunderstorm WarningMKXDane, Green, Jefferson, Rock47 min
Feb 8, 5:31 PM CSTTornado WarningMKXDane, Green, Rock44 min
Feb 8, 5:42 PM CSTSpecial Weather StatementMKXColumbia48 min
Feb 8, 5:50 PM CSTTornado Warning Tornado observedConsiderable damage threatMKXDane, Jefferson, Rock40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.